Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS State College, PA

July 25, 2005Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 25, 2005, 2:03 AM EDT for Clearfield County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 2:03 AM EDT (06:03 UTC)
Expired
Jul 25, 2005, 3:00 AM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 250603
SVRCTP
PAC033-250700-
/O.NEW.KCTP.SV.W.0091.050725T0603Z-050725T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 AM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 300 AM EDT

* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUBOIS...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKTON AROUND 215 AM EDT...
  S.B. ELLIOT STATE PARK AROUND 220 AM EDT...
  

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4127 7882 4112 7895 4073 7839 4099 7812

$$

FORECASTER: LA CORTE/MARTIN
1 follow-up statement
000 
WWUS51 KCTP 250643
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 AM EDT MON JUL 25 2005

PAC033-250700-
/O.CON.KCTP.SV.W.0091.000000T0000Z-050725T0700Z/
CLEARFIELD-
241 AM EDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM EDT FOR
CLEARFIELD COUNTY...

AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE EAST AND SOUTH 
OF CURWENSVILLE...MOVING SOUTHEAST AT 35 MPH. THESE STORMS HAVE A 
HISTORY OF PRODUCING WIND DAMAGE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4127 7882 4112 7895 4073 7839 4099 7812

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:14 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 25, 12:14 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 AM EDT MON JUL 25 2005

.SHORT TERM (REST OF TONIGHT)...

ISSUED AN UPDATE TO ACCOUNT FOR THE MCS/WATCH AFFECTING NW PA. 35-
40 LLJ AND SFC DEWPOINTS NEAR 80 FEEDING INTO THE GENESIS
REGION OF THE MCS OVER LAKE ERIE. THUNDERSTORMS ARE MOVING EAST
INTO A VERY STABLE AIRMASS SO HOW MUCH OF A FUTURE THE STORMS HAVE
REMAINS TO BE SEEN. BETS CHC OF DAMAGE WILL BE IN WARREN COUNTY.

LA CORTE

&&

.PREVIOUS DISCUSSION...
(ISSUED 1018 PM EDT SUN JUL 24 2005)

SHORT TERM (REST OF TONIGHT)...
SCT AND WELL-ELEVATED (7-8KFT BASES) SHRAS AND TSRAS HAVE PASSED
OVER THE WRN AND CENTRAL ZNS...AND INTO ERN ZNS NOW. SOME VERY
IMPRESSIVE CONVECTION HAS FIRED UP (AS EXPECTED) ACROSS THE POND
IN LOWER ONTARIO...AND IS HEADING INTO THE STATES. THESE CELLS
ARE ALSO RATHER HIGH-BASED THINGS (4-5KFT)...BUT SO MUCH JUICE IS
AVAILABLE THAT THE DTX 00Z SOUNDING WAS FANTASTIC...AND ALMOST
UNBELIEVABLE - BUT IS CERTAINLY WAS A LOADED GUN. THE TRIGGER WAS
PULLED BY SHORTWAVE DROPPING SEWRD ON UPPER FLOW. THOSE CELLS ARE
MOVING TOWARD THE NWRN MTS.

LATEST SPC GUIDANCE HAS PULLED BACK ON THE SLIGHT RISK SVR THAT
WAS OUT FOR WRN PA EARLIER TODAY...CITING POINTS ABOUT THE
LACK OF STEEP LAPSE RATES LOCALLY (KBUF AND KPIT SOUNDINGS). WE
MAY SEE A SVR EVENT OR TWO TONIGHT...BUT IT DOES NOT LOOK LIKE WE
WILL BE CLOSE ENOUGH TO THE SFC WARM FRONT TO WARRANT WIDESPREAD
SVR. WILL JUST HAVE TO KEEP AN EYE OUT.

AS THAT STUFF DIVES DOWN...WE MAY SEE ADDITIONAL DEVELOPMENT IN
LEE OF LK ERIE...AND THAT STUFF MAY GO INTO THE LAURELS LATER
TONIGHT.

NO NEED FOR UPDATE TO THE GRIDS OR ZFP.  ALL IS WELL.

DANGELO

PREVIOUS DISCUSSION...
(ISSUED 330 PM EDT SUN JUL 24 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

IR IMAGERY AND RADAR SHOWING DYING MCS TRACKING S OVR WESTERN PA.
HOWEVER...CONVECTION ALREADY BEGINNING TO RE-FIRE OVER LK
HURON/SOUTHWEST ONTARIO...AT NOSE OF LL JET. THIS AREA OF TSTMS IS
EXPECTED TO BLOSSOM INTO NEXT MCS...WHICH SHOULD DIVE SE ALONG EDGE
OF UPPER RIDGE TONIGHT. EXPECT BULK OF SHWRS/TSTMS...AND BEST CHC OF
ISOLD SVR WX...TO TRACK OVR WESTERN HALF OF PA...CLOSER TO SFC WARM
FRONT. HOWEVER...ELEVATED INSTABILITY ASSOCIATED WITH LL JET COULD
RESULT IN SOME THUNDER WITH THE SHWRS EAST OF MTNS.

AN EARLY SHWR/STORM POSS EARLY IN THE SOUTH FROM DEPARTING MCS.
HOWEVER...DRIER AIR WILL FILTER SOUTHWARD IN WAKE OF OCCLUDED
FRONT...RESULTING IN MSUNNY SKIES BY AFTN. 850 TEMPS ARND 21C
SUGGEST HIGHS RISING TO BTWN 90-95F MOST SPOTS.

TUESDAY WILL LIKELY FEATURE THE HOTTEST WX SO FAR THIS YEAR...AS
UPPER RIDGE MOVES EAST FROM THE MIDWEST. SREF 500H, 850T AND 700T
ALL SHOWING POS ANOMALIES ON THE ORDER OF 1-2 STD OVR SOUTHERN HALF
OF STATE...INDICATING POSS RECORD TEMPS. 850 TEMPS ARND 23C SUGGEST
HIGHS FROM L90S MTNS...TO NR 100F IN THE SUSQ VALLEY. COLD FRONT
PRESSING S FROM NY STATE WILL BRING SHWRS/TSTMS TO NORTHERN PA BY
LATE IN THE DAY.

KF

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

MREF DATA SHOWING COLD FRONT STALLING IN VICINITY OF MASON DIXON
LINE WED AND THURS. THEREFORE...EXPECT MUCH COOLER CONDITIONS AND
STILL A CHC OF SHWR/TSTMS. SFC HIGH WILL LIKELY BUILD OVR THE REGION
FRI-SUN....BRINGING DRY AND COOL CONDITIONS. MREF DATA SHOWING NEG
PWAT ANOMALIES...WHICH COMBINED WITH HIGH PRES...SHOULD TRANSLATE TO
SOME COOL MORNINGS.

KF

AVIATION...

DYING MCS WILL BRING A BAND OF SHOWERS INTO WESTERN SECTIONS OF CWA
THIS AFTERNOON...WITH TEMPO MVFR CIGS POSSIBLE IN HEAVIER SHOWERS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE MID EVENING
HOURS WITH LIGHT SOUTHERLY WINDS.

ANOTHER MCS EXPECTED TO DEVELOP LATER TONIGHT /AFT 06Z/ WILL BRING
CIGS DOWN TO 4-5KFT AND WILL BRING SCATTERED MVFR CIGS/VSBY IN
TSTORMS MAINLY TO THE WESTERN AND CENTRAL TAFS.  AS THIS BOUNDARY
WASHES OUT MON DURING THE DAY...VFR CONDITIONS WILL AGAIN RETURN FOR
THE LATE MORNING AND AFTERNOON HOURS.

RXR

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ004 UNTIL 5 AM MONDAY.
&&
Hazardous weather outlook, Jul 24, 5:06 AM EDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EDT SUN JUL 24 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
506 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATER TODAY
AND THIS EVENING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT APPROACHING THE AREA TUESDAY AND WEDNESDAY WILL TRIGGER
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
LOCALLY SEVERE.

In the hours before

Special weather statement, Jul 25, 12:30 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT MON JUL 25 2005

PAZ004-250515-
WARREN-
1230 AM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVERSPREADING WARREN COUNTY. THE STRONGEST
STORM WAS LOCATED 10 MILES SOUTHEAST OF CORRY...MOVING SOUTHEAST AT
40 MPH. THIS STORM WILL BE NEAR TIDIOUTE AROUND 1240 AM...CHAPMAN
STATE PARK AROUND 1250 AM AND SHEFFIELD AROUND 100 AM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Special weather statement, Jul 25, 1:30 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 AM EDT MON JUL 25 2005

PAZ010-017-250630-
CLEARFIELD-ELK-
135 AM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 20 MILES NORTH OF BROOKVILLE...MOVING SOUTHEAST
AT 35 MPH. THE STORMS WILL BE NEAR PORTLAND MILLS AROUND 150
AM...BROCKPORT AROUND 205 AM...TREASURE LAKE...DUBOIS AROUND 215
AM...PENFIELD AROUND 220 AM...ROCKTON AROUND 225 AM...S.B. ELLIOT
STATE PARK AND PARKER DAM STATE PARK AROUND 230 AM.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

IN ADDITION...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:51 PM EDTSevere Thunderstorm WarningCTPSomerset84 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.